Indiana, 2023High Wind in Indiana, February 9, 2023
February 9, 2023 · NWS IWX · 3 events in 1 county or zone
An area of low pressure deepened as it traveled from Missouri to southern Lake Michigan. Wind gusts of 55to 65 mph were reported, with a few instances of tree and power line damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure deepened as it traveled from Missouri to southern Lake Michigan. Wind gusts of 55to 65 mph were reported, with a few instances of tree and power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 9, 6:46 AM EST, 4 hours 14 minutes earlier.
Area forecast discussion, Feb 9, 6:46 AM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
646 AM EST Thu Feb 9 2023
.SYNOPSIS...
Issued at 252 AM EST Thu Feb 9 2023
Rain will gradually taper off later this morning with windy
conditions expected from late morning through the afternoon.
Primarily dry and mild weather returns Friday through early next
week. There are additional chances for rain during the middle of
&&
.SHORT TERM...(Today and Tonight)
Issued at 252 AM EST Thu Feb 9 2023
Morning water vapor shows robust midlevel vort max currently lifting
through Missouri with an impressive satellite presentation.
Associated surge of warm/moist air advection on the nose of a 60 kt
LLJ is currently moving into our area. Peak rainfall rates will be
now through 12Z. As the warm front continues to lift north and
midlevel dry slot moves overhead later this morning precip will
become lighter and more scattered. Primary impact continues to be
the expected wind later today. Strong surge of isentropic descent
behind occluded front...coupled with tight gradient and decent
mixing will bring the potential for high winds during the afternoon.
Profiles appear too stable for any meaningful convection but a few
showers are possible along the passing front and may enhance
downward momentum transfer as suggested in Marginal SWODY1. Slight
eastward adjustment to surface low track has introduced some
uncertainty in N/NW extent of highest synoptic wind gusts. Forecast
soundings indicate a slightly more stable environment along with a
slightly weaker gradient, particularly in the NW. Warnings/
advisories are already out and still think our far SE could see a
few 50kt gusts (esp with any showers) so no changes planned to
headlines at this time but final wind gusts may come in a touch
lower than previously expected. May still be a few 40kt gusts in the
00-02Z timeframe but wind gusts should drop quickly in the evening
and no changes to current headline timing planned.
Sharply cyclonic flow could maintain a few light showers in our NW
through the afternoon and evening but expect a general drying trend
overnight. Lows dip near freezing but anticipate dry conditions
by the time this colder air arrives.
&&
.LONG TERM...(Thursday through Tuesday)
Issued at 252 AM EST Thu Feb 9 2023
A secondary, northern stream shortwave crosses the Great Lakes on
Friday. Moisture/instability are very limited in our area and best
CVA forcing looks to pass just north of our CWA. Did however
maintain some slight chance PoP's in our northern zones for Fri
morning given some possibility for an isolated sprinkle or flurry.
No accumulation anticipated though. Sprawling high pressure builds
over the region late Fri and persists through the weekend. Initially
cooler (still slightly above average, though) temps on Sat will
moderate for Sun with an overall sunny and pleasant weekend
anticipated.
Another shortwave/weak cold front crosses on Monday with little
fanfare. Held with dry NBM initialization given poor forcing and
limited moisture. Much better chances for rain arrive Tue night as
the first in a pair of southwest CONUS upper lows eject NE. The
second arrives Thu night. The first appears highly sheared and
overall unimpressive but worth a round of light rain. The second one
may be a bit stronger and could possibly tap into some colder air
but it is very difficult to discuss any specifics at this time
range. Overall story for most of next week appears to be mild
conditions with some periods of light rain in predominately WSW
flow aloft.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 639 AM EST Thu Feb 9 2023
Southern edge of large area of rain was nearly clear of KFWA with
IFR cigs/vsbys likely to improve to low end MVFR for a few hours
prior to the arrival of the initial front. Although IFR
conditions may start out at 12Z, should improve quickly so left
out of TAF. A few showers will be possible prior to its arrival.
At KSBN, LIFR cigs likely to hold on until the arrival of the
front. Timing updated for both locations.
Focus will then be on narrow line of showers on the front and
winds behind it with gusts of 20 to 35 kts common and a few even
reaching/exceeding 50 kts (mainly with the line itself). Behind
this line period of high end MVFR to VFR conditions appear likely
with best chance for VFR at KFWA. This should persist into the
afternoon before the cold front moves in, bringing lower clouds
back in to stay and a quick shift to the west or northwest for
winds. No significant changes made to this period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
INZ005>009-012>015-017-020-103-104-116-203-204-216.
High Wind Warning until 7 PM EST this evening for INZ018-022>027-
032>034.
MI...Wind Advisory until 7 PM EST this evening for MIZ078>081-177-277.
OH...Wind Advisory until 7 PM EST this evening for OHZ001-002.
High Wind Warning until 7 PM EST this evening for OHZ004-005-015-
016-024-025.
LM...Gale Warning from 10 AM this morning to 10 PM EST this evening
for LMZ043-046.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 9, 4:46 AM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
446 AM EST Thu Feb 9 2023
INZ005>009-012>015-017-020-103-104-116-203-204-216-MIZ078>081-177-
277-OHZ001-002-101000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-White-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-
446 AM EST Thu Feb 9 2023 /346 AM CST Thu Feb 9 2023/
...WIND ADVISORY IN EFFECT FROM 9 AM EST /8 AM CST/ THIS MORNING TO
7 PM EST /6 PM CST/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ018-022>027-032>034-OHZ004-005-015-016-024-025-101000-
Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
446 AM EST Thu Feb 9 2023
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-101000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
446 AM EST Thu Feb 9 2023
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Conditions hazardous to small craft are likely on Friday.
In the hours before
Local storm report, Feb 9, 10:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM NON-TSTM WND GST 2 ENE NINE MILE 40.99N 85.18W
02/09/2023 M56 MPH ALLEN IN OFFICIAL NWS OBS
&&
NDMLocal storm report, Feb 9, 10:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 AM EST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 4 E WALLEN 41.17N 85.09W
02/09/2023 M57 MPH ALLEN IN MESONET
MESONET STATION IN003 2.9 S WALLEN (INDOT).
&&High Wind, Allen
- When
- February 9, 11:00 AM EST to 11:01 AM EST
- Where
- Allen forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Media reports powerlines down in the area of Franke Park.
High Wind, Allen
- When
- February 9, 11:00 AM EST to 11:01 AM EST
- Where
- Allen forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Media reports a tree is downed at Ardmore and Nuttman Ave in southwest Fort Wayne.
High Wind, Allen
- When
- February 9, 5:25 PM EST to 5:26 PM EST
- Where
- Allen forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
A 58 mph wind gust recorded at the KFWA ASOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Indiana, February 9, 2023$260,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Alabama, February 9, 2023$55,000 · 51 kt wind · 6 events
- Strong Wind in Kentucky, February 9, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 9, 2023$19,000 · 19 events
- Tornado in Florida, February 9, 2023$5,000 · EF1 · 1 event
- High Wind and Strong Wind in Kentucky, February 9, 202362 kt wind · 20 events
- Winter Storm and Winter Weather in Wisconsin, February 9, 202314 events
- High Wind in Ohio, February 9, 202350 kt wind · 11 events
- High Surf in Hawaii, February 9 to 11, 202310 events
- Strong Wind in Hawaii, February 9 to 10, 20239 events
- Winter Weather in Maine, February 9 to 10, 20239 events
- Strong Wind in Missouri, February 9, 2023$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083319, 1083320, 1083318.